There seems to be a connection between the use of oral contraceptives and weight gain. The following write-up provides information on the link between the two.
Though the use of oral contraceptives is an effective method to prevent pregnancy, their use has been linked to certain untoward effects. Weight gain is one such issue that is linked to the use of these pills. However, research indicates that only certain types of pills can cause one to gain weight, and the side effects are not prominent, when these pills are taken as per the prescribed dosage.
Can the Use of Oral Contraceptives Cause Weight Gain?
Research indicates that the actual increase in the weight while on the pill might be minimal, and the increase in the weight might actually be due to fluid retention. A few women may have an increased muscle weight; however, this is very rare and mainly due to the effect of androgens on the female body. It is believed that the increase in one’s weight may depend on the type and brand of the pill taken, although this would be a superficial view.
Research has proved that women who use oral contraceptives, on an average gain 10 lbs. during the first year of its use. The pills containing high levels of estrogen might cause water retention in the body, thereby giving a visible appearance of an increase in body weight. It has been widely believed that the use of these pills might cause an increase in the appetite of women, urging them to consume more.
The use of certain oral contraceptives might also cause depression, which might fuel the urge to eat more, thereby making the users susceptible to weight gain. In case of women in the age group of 40 – 50 years, the increase in the weight might be due to reasons other than the use of pills. In fact, women might put on weight due to the hormonal changes that take place during perimenopause.
Pills that Don’t Cause One to Put on Weight
The pills that do not contain a high level of estrogen do not cause an increase in the body weight. It would be best to opt for FDA-approved oral contraceptives. It is strongly advised to discuss the options with your doctor before their consumption. A medical expert will provide the correct guidance, thereby lowering the risk of possible side effects.
Some women experience an increase in their weight even after they are off the pill, while some women have no issues. The increase in weight after stopping the pill depends upon the metabolism of the body, and the body’s response to the changes in the level of hormones. The weight gain may also be a temporary side effect. Once you discontinue these pills, your weight might reduce in a few months.
On a concluding note, not every woman might gain weight while on the pill. However, women must take these pills after discussing with a medical expert. In fact, following a healthy diet and an exercise regimen and making the right lifestyle choices can help you stay fit. However, medical help must be sought by women who have put on a lot of weight, and are also experiencing other side effects due to the use of oral contraceptives. In such cases, other birth control options must be adopted.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.